Tinnitus Starting AFTER Finishing Medication — How Common Is That?

Discussion in 'Support' started by MikeUSA, Jun 8, 2020.

    1. MikeUSA

      MikeUSA Member

      Tinnitus Since:
      03/2020
      Cause of Tinnitus:
      PEP medication
      I recently developed tinnitus for the first time 3 weeks after the end of a 4-week (28 day) course of medication (PEP - post-exposure prophylaxis for HIV), taken of course just as a precaution for HIV. It's been 2 1/2 months now, and the tinnitus comes and goes most days (different intensity at different times of the day - and sometimes NO tinnitus for several hours or a day).

      Does anyone know how rare it is for tinnitus to begin AFTER stopping medication? (my medication listed tinnitus in the laundry list of side effects, but very rare). I would have thought that if tinnitus would have been a side effect, it would have started DURING the 28 days when I was taking the medication, NOT 3 weeks after completing the medication?

      Also, is 2 1/2 months a long enough time to suggest that my tinnitus is CHRONIC/PERMANENT - or can it still resolve in time?
       
    2. Raphael7713
      Alone

      Raphael7713 Member

      Location:
      Stockholm, Sweden.
      Tinnitus Since:
      January 14, 2017.
      Cause of Tinnitus:
      Not sure
      I'm not an expert in this. But when you take medication for X amount of time, your body will become used to it and depend on it. When you suddenly quit taking the medication and your body/brain is no longer getting what it was used with, your system can go into a "panic" mode and causing all different symptoms (withdrawals). This has happened to me too before when I stopped taking tramadol, and my tinnitus spiked up really bad. Once the withdrawals ended and I settled down, so did the tinnitus.

      And 2-3 months with tinnitus is nothing, it's still seen as a very short time and yes, it can still go away. Permanent is maybe after a year or two, and even if you've had tinnitus for longer than that it can STILL go away.
       
      • Like Like x 1
    3. Bill Arsenault

      Bill Arsenault Member

      Location:
      Boston.
      Tinnitus Since:
      Permanent and intrusive since 2017.
      Cause of Tinnitus:
      Medication / Noise Over Exposure
      Hope your feeling better.

      I feel like many people do not notice the tinnitus right away when it first manifests itself as ringing.

      Especially if they are on mood altering meds at the time and live in a big city where there is always the hum of ambient noise.

      Then when they dis-continue they eventually notice it.
       

Share This Page

Loading...